On the roots of independence polynomials of almost all very well-covered graphs

Vadim E. Levit, Eugen Mandrescu

Research output: Contribution to journalArticlepeer-review

26 Scopus citations

Abstract

If sk denotes the number of stable sets of cardinality k in graph G, and α (G) is the size of a maximum stable set, then I (G ; x) = ∑k = 0α (G) sk xk is the independence polynomial of G [I. Gutman, F. Harary, Generalizations of the matching polynomial, Utilitas Math. 24 (1983) 97-106]. A graph G is very well-covered [O. Favaron, Very well-covered graphs, Discrete Math. 42 (1982) 177-187] if it has no isolated vertices, its order equals 2 α (G) and it is well-covered, i.e., all its maximal independent sets are of the same size [M.D. Plummer, Some covering concepts in graphs, J. Combin. Theory 8 (1970) 91-98]. For instance, appending a single pendant edge to each vertex of G yields a very well-covered graph, which we denote by G*. Under certain conditions, any well-covered graph equals G* for some G [A. Finbow, B. Hartnell, R.J. Nowakowski, A characterization of well-covered graphs of girth 5 or greater, J. Combin. Theory Ser B 57 (1993) 44-68]. The root of the smallest modulus of the independence polynomial of any graph is real [J.I. Brown, K. Dilcher, R.J. Nowakowski, Roots of independence polynomials of well-covered graphs, J. Algebraic Combin. 11 (2000) 197-210]. The location of the roots of the independence polynomial in the complex plane, and the multiplicity of the root of the smallest modulus are investigated in a number of articles. In this paper we establish formulae connecting the coefficients of I (G ; x) and I (G* ; x), which allow us to show that the number of roots of I (G ; x) is equal to the number of roots of I (G* ; x) different from - 1, which appears as a root of multiplicity α (G*) - α (G) for I (G* ; x). We also prove that the real roots of I (G* ; x) are in [- 1,- 1 / 2 α (G*)), while for a general graph of order n we show that its roots lie in | z | > 1 / (2 n - 1). Hoede and Li [Clique polynomials and independent set polynomials of graphs, Discrete Math. 125 (1994) 219-228] posed the problem of finding graphs that can be uniquely defined by their clique polynomials (clique-unique graphs). Stevanovic [Clique polynomials of threshold graphs, Univ. Beograd Publ. Elektrotehn. Fac., Ser. Mat. 8 (1997) 84-87] proved that threshold graphs are clique-unique. Here, we demonstrate that the independence polynomial distinguishes well-covered spiders (K1, n *, n ≥ 1) among well-covered trees.

Original languageEnglish
Pages (from-to)478-491
Number of pages14
JournalDiscrete Applied Mathematics
Volume156
Issue number4
DOIs
StatePublished - 15 Feb 2008

Keywords

  • Clique-unique graph
  • Independence polynomial
  • Root
  • Stable set
  • Well-covered graph

Fingerprint

Dive into the research topics of 'On the roots of independence polynomials of almost all very well-covered graphs'. Together they form a unique fingerprint.

Cite this